Tornadoes · United States · Kentucky · 2011

EF1 tornado, Folsom to Knoxville, Kentucky, April 23, 2011

From Folsom to Knoxville, this EF1 tornado ran 4.3 miles across Grant and Pendleton counties on April 23, 2011, touching down at 3:10 PM EDT and reaching 50 yards wide. It killed nobody, and did $35,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 23, 2011
Touchdown
3:10 PM EDT (19:10 UTC)
Lifted
3:15 PM EDT (19:15 UTC)
On the ground
5 minutes
Path length
4.3 miles (6.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$35,000
Counties
Grant and Pendleton counties
Touchdown point
38.699, -84.539
Lift-off point
38.716, -84.463
Record number
1104231310-01

What the Weather Service recorded

A line of storms moved through during the afternoon hours of April 23rd. Damaging thunderstorm winds, tornadoes, and flash flooding occurred with this event.

On Folsom-Jonesville Road the tornado destroyed a garage, damaged a trailer, and damaged another nearby house. When the tornado crossed Warsaw Road it destroyed a barn. Numerous trees were also blown down along the path of the tornado. The maximum estimated wind speed based on damage is 70 miles per hour.

The tornado touched down in Grant County near Greenville Road at 1410 and passed into Pendleton County on Price Pike at 1412. The tornado continued in Pendleton County until 1415 when it lifted near Route 467 just passed Fogle Road. The tornado was on the ground in Grant County for 1.47 miles and in Pendleton County for 2.81 miles. The total tornado path was 4.28 miles. Damage in Grant County was around thirty thousand dollars and damage in Pendleton County was around five thousand dollars. Estimated maximum wind speed based on damage was around 90 miles per hour. The tornado in both counties was rated EF1. In Grant County significant damage occurred to a well constructed barn near Greenville Road. Numerous trees were down along the path, both in Grant and in Pendleton Counties.

The tornado touched down in Grant County near Greenville Road at 1410 and passed into Pendleton County on Price Pike at 1412. The tornado continued in Pendleton County until 1415 when it lifted near Route 467 just passed Fogle Road. The tornado was on the ground in Grant County for 1.47 miles and in Pendleton County for 2.81 miles. The total tornado path was 4.28 miles. Damage in Grant County was around thirty thousand dollars and damage in Pendleton County was around five thousand dollars. Estimated maximum wind speed based on damage was around 90 miles per hour. The tornado in both counties was rated EF1. In Grant County significant damage occurred to a well constructed barn near Greenville Road. Numerous trees were down along the path, both in Grant and in Pendleton Counties.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS ILN issued a tornado warning for this county at 19:02 UTC, 8 minutes before the tornado touched down, in force until 19:19 UTC.

Issued (UTC)ExpiredProductOffice
05:08 UTC10:00 UTCFlood AdvisoryILN
05:49 UTC06:30 UTCSevere Thunderstorm WarningILN
06:05 UTC10:00 UTCTornado WatchILN
09:34 UTC10:00 UTCSevere Thunderstorm WarningILN
09:59 UTC17:00 UTCFlood AdvisoryILN
10:21 UTC16:15 UTCFlood AdvisoryILN
16:08 UTC01:30 UTCFlash Flood WarningILN
16:51 UTC22:45 UTCFlood AdvisoryILN
17:45 UTC01:30 UTCFlash Flood WarningILN
18:53 UTC19:30 UTCSevere Thunderstorm WarningILN
19:02 UTC19:19 UTCTornado WarningILN
19:14 UTC19:25 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Apr 23, 1:51 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 23, 1:51 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
151 PM EDT SAT APR 23 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTHWEST TODAY. THE
FRONT WILL STALL OUT ALONG THE OHIO RIVE AND THEN REMAIN DRAPED
ACROSS THE REGION THROUGH THE EARLY PART OF THE WEEK. THIS WILL
LEAD TO AN EXTENDED THREAT FOR SHOWERS AND THUNDERSTORMS FOR THE
NEXT COUPLE OF DAYS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH EXTENSIVE CLOUD COVER IN PLACE AND ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON WENT AHEAD AND
LOWERED TEMPERATURES FOR TODAY. A FRONTAL BOUNDARY WILL WORK INTO
THE AREA LATER TODAY. AN UNSTABLE AIRMASS IS PRESENT IN ADVANCE OF
THE BOUNDARY AND THEREFORE EXPECT ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON. WIND
GUSTS WILL CONTINUE ACROSS THE AREA THROUGH THE EARLY EVENING HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE COLD FRONT WILL STALL OUT ALONG THE OHIO RIVER TONIGHT INTO
SUNDAY BEFORE BEGINNING TO LIFT BACK TO THE NORTH SUNDAY NIGHT
INTO MONDAY. WITH WEAK DISTURBANCES PUSHING EAST ALONG THE
BOUNDARY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. TIMING OF BEST
PCPN CHANCES REMAINS TRICKY SO WILL CONTINUE TO BROAD BRUSH
POPS...WHILE TRYING TO KEEP BEST CHANCES CLOSE TO THE BOUNDARY. AT
LEAST PARTS OF THE FFA WILL MOST LIKELY NEED TO BE EXTENDED FOR
ANOTHER DAY OR TWO. TEMPERATURES WILL BE DEPENDENT ON THE PCPN
TIMING AND CLOUDS AS WELL AS EXACTLY WHERE THE BOUNDARY IS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SERIES OF WAVES WILL MOVE THROUGH THE REGION FOR THE LONG TERM.
THE FIRST ONE WILL MOVE THROUGH MONDAY NIGHT INTO TUESDAY. THERE
ARE SOME TIMING DISCREPANCIES WITH THIS SYSTEM HOWEVER THE LATEST
ECMWF SOLUTION HAS COME MORE IN LINE WITH THE GFS. ANOTHER LOW
WILL MOVE UP FROM THE SW TUESDAY NIGHT INTO WEDNESDAY. A LOT OF
MOISTURE WILL BE BROUGHT UP INTO THE AREA WITH THIS SYSTEM AND
THEREFORE HEAVY RAIN WILL BE POSSIBLE. HEAVY RAIN ON TOP OF
ALREADY SATURATED GROUND WILL ADD TO FLOODING ISSUES AROUND THE
AREA. THE LOW WILL BEGIN TO MOVE NE OF THE FA BY THURSDAY AND
THEREFORE PRECIP WILL BEGIN TO TAPER OFF ACROSS THE AREA. COOLER
TEMPERATURES WILL FILTER INTO THE AREA ON THURSDAY. HIGH PRESSURE
WILL THEN MOVE INTO THE AREA FOR FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A FRONTAL BOUNDARY WILL MOVE INTO AND REMAIN ACROSS THE AREA
THROUGH THE TAF PERIOD. THIS FEATURE WILL ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE TAF SITES OFF AND ON
THROUGH THE TAF PERIOD. CIGS AND VSBYS WILL BE REDUCED IN HEAVIER
SHOWER AND THUNDERSTORM ACTIVITY. WINDS WILL GUST TO AROUND 20 KTS
THROUGH THE AFTERNOON HOURS BEFORE BEGINNING TO DECREASE THIS EVENING.

OUTLOOK...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE SUNDAY
THROUGH WEDNESDAY WITH MVFR/IFR CIGS/VSBYS POSSIBLE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...NOVAK
AVIATION...NOVAK
Hazardous weather outlook, Apr 23, 10:23 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1023 AM EDT SAT APR 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241430-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1023 AM EDT SAT APR 23 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVERS THROUGHOUT THE AREA ARE RUNNING HIGH...WITH SEVERAL POINTS
IN FLOOD. PLEASE CHECK THE RIVER FLOOD PRODUCTS FOR DETAILS AND
THE LATEST FORECASTS.

A COLD FRONT WILL MOVE INTO THE REGION TODAY AND STALL OUT ALONG
THE OHIO RIVER TONIGHT AND SUNDAY. THE BOUNDARY WILL THEN BEGIN
TO LIFT BACK TO THE NORTH SUNDAY NIGHT INTO MONDAY. OCCASIONAL
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE FIRST PART
OF NEXT WEEK. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES. WITH
SATURATED SOILS...HEAVY RAIN WILL LIKELY RESULT IN TOTAL
RUNOFF...BRINGING THE THREAT FOR FLASH FLOODING. THIS RUNOFF WILL
ALSO CAUSE RAPID RISES ON CREEKS...STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FUTURE FORECASTS INDICATE THAT A SERIES OF WEATHER SYSTEMS WILL
AFFECT THE REGION THROUGH AT LEAST THE MID PART OF NEXT WEEK...
RESULTING IN ADDITIONAL RAINFALL. THIS WILL KEEP THE FLOOD THREAT
HIGHLY ELEVATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 23, 11:12 AM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 AM EDT SAT APR 23 2011

KYZ094-095-231615-
OWEN KY-GRANT KY-
1112 AM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN AND SOUTHEASTERN
GRANT COUNTIES THROUGH 1215 PM EDT...

AT 1106 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 11 MILES
SOUTHWEST OF GRATZ...MOVING EAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN GRANT AND SOUTHERN OWEN COUNTIES...INCLUDING GRATZ...
MONTEREY...BEECHWOOD...NATLEE...NEW COLUMBUS...KEEFER...CORINTH AND
CORDOVA.

LAT...LON 3837 8490 3839 8490 3842 8489 3842 8495
      3844 8497 3847 8496 3849 8500 3850 8499
      3856 8448 3854 8447 3851 8449 3849 8456
      3836 8471 3833 8478
Special weather statement, Apr 23, 12:00 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 PM EDT SAT APR 23 2011

KYZ094-095-231700-
OWEN KY-GRANT KY-
1200 PM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND OWEN COUNTIES
THROUGH 100 PM EDT...

AT NOON EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST
OF GRATZ...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON AND
WILLIAMSTOWN.

ALSO...SQUIRESVILLE...GRATZ...MONTEREY...LONG RIDGE...BEECHWOOD...
NEEDMORE...HOLBROOK AND NATLEE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3835 8487 3838 8490 3842 8489 3844 8497
      3847 8496 3849 8500 3851 8499 3851 8503
      3855 8502 3866 8451 3866 8450 3852 8447
      3849 8456 3834 8474 3833 8480
Special weather statement, Apr 23, 1:27 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT SAT APR 23 2011

KYZ094-231830-
OWEN KY-
127 PM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY THROUGH 230 PM
EDT...

AT 124 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST
OF GRATZ...MOVING EAST NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON.

ALSO...GRATZ...SQUIRESVILLE...WHEATLEY...NEW LIBERTY...LONG RIDGE...
BROMLEY AND NEEDMORE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3844 8497 3847 8496 3849 8500 3851 8499
      3850 8501 3851 8503 3856 8501 3856 8507
      3859 8508 3869 8478 3862 8477 3858 8470
      3850 8465 3842 8495
Special weather statement, Apr 23, 1:36 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT SAT APR 23 2011

INZ075-080-KYZ089>091-095-231815-
SWITZERLAND IN-OHIO IN-BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-
136 PM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT...GALLATIN...
CARROLL...BOONE...OHIO AND SWITZERLAND COUNTIES THROUGH 215 PM EDT...

AT 136 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRAYTOWN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VEVAY...WARSAW AND
RISING SUN.

ALSO...EASTERDAY...MOOREFIELD...EAGLE STATION...GHENT...MOUNT
STERLING...CARSON...JACKSONVILLE AND FAIRVIEW ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3874 8525 3870 8521 3883 8521 3902 8487
      3876 8463 3871 8479 3872 8479 3870 8482
      3871 8483 3867 8490 3867 8493 3866 8493
      3858 8517 3875 8531
Special weather statement, Apr 23, 2:35 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT SAT APR 23 2011

INZ080-KYZ089-090-094-095-231915-
SWITZERLAND IN-OWEN KY-CARROLL KY-GALLATIN KY-GRANT KY-
235 PM EDT SAT APR 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT...GALLATIN...
CARROLL...OWEN AND SWITZERLAND COUNTIES THROUGH 315 PM EDT...

AT 232 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MOOREFIELD TO LOCUST TO 12 MILES SOUTHWEST OF
INTERSTATE 71 AT MILE MARKER 40...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY...
WARSAW...OWENTON...CRITTENDEN...DRY RIDGE AND WILLIAMSTOWN.

ALSO...MOUNT STERLING...GENERAL BUTLER STATE PARK...JACKSONVILLE...
GHENT...ENGLISH...LANGSTAFF...MARKLAND AND EASTERDAY ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3838 8490 3842 8489 3844 8497 3851 8499
      3851 8503 3856 8501 3859 8509 3858 8521
      3873 8533 3874 8526 3870 8521 3885 8521
      3880 8469 3878 8466 3880 8464 3879 8453
      3853 8447 3836 8471 3833 8480

AN
Special weather statement, Apr 23, 2:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT SAT APR 23 2011

KYZ096-097-099-OHZ078-079-231915-
MASON KY-PENDLETON KY-BRACKEN KY-BROWN OH-CLERMONT OH-
248 PM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLERMONT...SOUTHERN
BROWN...BRACKEN...EASTERN PENDLETON AND NORTHWESTERN MASON COUNTIES
THROUGH 315 PM EDT...

AT 245 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEAVE...
MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE...
AUGUSTA...RIPLEY AND GEORGETOWN.

ALSO...POWERSVILLE...JOHNSVILLE...BRADFORD...HITTVILLE...CHILO...
WOOLCUTT...PARINA AND STONEWALL ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3856 8421 3857 8421 3858 8423 3873 8432
      3893 8379 3876 8369 3868 8371 3860 8404
      3860 8405 3860 8406 3861 8408 3859 8411

AN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

7.2 hours before the tornado, 101 km from the path. April 23, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 25 joules per kilogram, CIN -62, lifted condensation level 544 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 405 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

4.8 hours after it, 101 km from the path. April 24, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 16 joules per kilogram, CIN -125, lifted condensation level 745 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 141 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-125 J/kg
Surface CAPE
36 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the touchdown began at 19:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:59 UTCTORNADO2 Sse EllistonGrant, KYA SURVEY CONFIRMED AN EF0 TORNADO WITH MAXIMUM WINDS OF 75 MPH. THE PATH LENGTH WAS 1.2 MILES AND THE MAXIMUM PATH WIDTH WAS 25 YARDS. THE TORNADO DESTROYED A GARAGE ON FOLSOM-JONESVILLE ROAD, AND ALSO DAMAGED A TRAILER
19:04 UTCTSTM WND DMG2 Sse EllistonGrant, KYROOF DAMAGED ON A HOME ON FOLSOM-JONESVILLE ROAD. TREES ACROSS THE ROAD AND TELEPHONE POLES BLOWN OVER.
19:05 UTCTSTM WND DMG2 Sse EllistonGrant, KYBARN ROOF BLOWN OFF. TREES AND TELEPHONE POLES DOWNED ON WARSAW ROAD/KY 467
19:07 UTCFLASH FLOOD3 Wnw SquiresvilleOwen, KYROADS BEING CLOSED NEAR THE KENTUCKY RIVER. COMMUNITY OF PERRY PARK PARTIALLY CUT OFF DUE TO HIGH WATER.
19:10 UTCTORNADO3 Ene KnoxvillePendleton, KYPRELIMINARY ESTIMATE OF AN EF1 TORNADO THAT TOUCHED DOWN 1 MILE EAST OF DRY RIDGE ON GREENVILLE ROAD. DAMAGE CONTINUED FROM GRANT COUNTY INTO PENDLETON COUNTY APPROXIMATELY 1 MILE EAST OF KNOXVILLE ON HIGHWAY 467. DAMAGE
19:14 UTCTORNADOVisaliaKenton, KYA SURVEY CONFIRMED AN EF1 TORNADO WITH MAXIMUM WINDS OF 95 MPH. THE PATH LENGTH WAS 1000 FEET AND THE MAXIMUM PATH WIDTH WAS 50 YARDS. THE TORNADO BLEW DOWN NUMEROUS TREES AND CAUSED MINOR DAMAGE TO THE ELEMENTARY SCHOOL
19:15 UTCTSTM WND DMG5 Ese IndependenceKenton, KYIN VISALIA...2 HOMES WITH ROOFS BLOWN OFF. VISALIA ELEMENTARY SCHOOL BUILDING DAMAGED. TREES DOWNED/POWER LINES WITH TREES ON THEM.
19:17 UTCTSTM WND DMG2 S SpartaOwen, KYTREES ACROSS HIGHWAY 1316. REPORTS OF ROOFS OFF OF OUTBUILDINGS.
19:20 UTCTSTM WND DMG3 Nw FalmouthPendleton, KYNUMEROUS TREES DOWN IN THE CENTRAL PART OF THE COUNTY. TIME ESTIMATED.
19:20 UTCTSTM WND DMG3 W ButlerPendleton, KY2 LARGE CEDAR TREES DOWN. TIME ESTIMATED FROM RADAR.
19:20 UTCTSTM WND DMG5 Ese IndependenceKenton, KYHOME DAMAGED/TREES DOWNED/POWER LINES DOWNED
19:22 UTCTSTM WND DMG4 E ButlerPendleton, KYBARN BLOWN OVER. TIME ESTIMATED FROM RADAR.
19:40 UTCTSTM WND DMG1 S AugustaBracken, KYBARN BLOWN DOWN ON AUGUSTA CHATHAM RD EAST. ONE FOOT DIAMETER TREES BLOWN DOWN IN DUTCH RIDGE ROAD AREA.
19:40 UTCTSTM WND DMGSe AugustaBracken, KYLARGE BRANCHES DOWN IN TOWN WITH UNKNOWN SIZE HAIL. BARN DOWNED OUTSIDE OF TOWN.
19:48 UTCTSTM WND DMG3 Wnw RipleyMason, KYIN THE TOWN OF DOVER. THREE HOUSES HAVE TREES DOWNED ON THEM.
20:00 UTCFLASH FLOOD3 Wnw RipleyMason, KYWATER OVER ROADWAYS RUNNING RAPIDLY FROM SURROUNDING HILLS.
20:00 UTCFLASH FLOODCovingtonKenton, KYWET WELLS OF STORM DRAINS OVERWHELMED. 2 1/2 TO 3 FEET OF WATER ON FAIRFIELD AVENUE. DRAINS FAILED FROM COVINGTON TO NEWPORT TO BELLEVUE TO DAYTON.
20:00 UTCFLASH FLOODMilfordBracken, KYLOW LYING COUNTY ROADS WERE UNDER WATER.
20:00 UTCHEAVY RAIN 2.863 Ne FrankfortFranklin, KYCOCORAHS SPOTTER REPORTS 1.05 INCHES OF THE 2.86 INCHES HAVING FALLEN IN AN HOUR
20:15 UTCHEAVY RAIN 2.831 Nne GeorgetownScott, KY0.51 INCHES OF THE 2.83 TOTAL FELL WITHIN 20 MINUTES
20:35 UTCHEAVY RAIN 3GeorgetownScott, KYSPOTTER REPORTS YARDS IN THE MALLARD POINT NEIGHBORHOOD UNDER WATER... RECEIVED OVER 3 INCHES OF RAIN IN LAST 24 HOURS
22:05 UTCFLOODParisBourbon, KYSTONER CREEK AND TRIBUTARIES EXPERIENCING FLOODING AS WELL AS TRIBUTARIES NEAR BLACKS CROSS AREA CAUSING ROAD FLOODING

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of April 23, 2011

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 236:09 AM EDTEF0Harrison, KY0.575
April 231:31 PM CDTEF0Stoddard, MO0.580$50,000
April 232:59 PM EDTEF0Grant, KY1.125$25,000
April 233:14 PM EDTEF1Kenton, KY0.250$15,000
April 232:15 PM CDTEF2Alexander, IL2.9175$700,000
April 232:29 PM CDTEF1Ballard, KY1.680$100,000
April 232:30 PM CDTEF2Carlisle, KY4.04502$2.0 million
April 232:47 PM CDTEF1Massac, IL6.6250$450,000
April 237:58 PM CDTEF1Madison, AR28.3880$500,000
April 238:13 PM CDTEF0Comanche, TX0.030
April 2312:02 AM CDTEF1Butler, MO3.0100$175,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.